Paracetamol and ibuprofen are both commonly-used in the UK
Millions of people across the UK take a painkiller on any given day, with over-the-counter options like paracetamol and ibuprofen the most commonly-used. But which will be most effective depends on what you’re suffering with, and how much better you’ll feel may depend on which you choose.
Thankfully an expert previously spoke to the Mirror about which you should take: paracetamol or ibuprofen. Abbas Kanani, the superintendent pharmacist at Chemist Click, also debunked a common misconception about the painkillers.
He explained: “Paracetamol is probably more effective at bringing down temperature, so it’s almost like a double-whammy, you get rid of your headache and bring your temperature down. But if you feel that you have more body aches, that’s your main symptom, then ibuprofen is probably slightly better as it’s an anti-inflammatory.”
The expert also cautioned people to be careful when taking ibuprofen, as many are allergic to the class of drug it belongs to. He also shared that most people don’t know that you can actually take the two medicines together when you’re feeling particularly unwell.
“If you feel that one isn’t enough you can take ibuprofen as well as paracetamol, you can take them together. A lot of people don’t know that it’s not one or the other, you can put them together as they work in different ways.”
While these two medications will assist with aches and pains and fevers, along with mild cold and flu symptoms, Abbas explains that they won’t provide much relief for those battling coughs and nasal congestion.
READ MORE: Urgent message to anyone who takes statins, iron tablets, ibuprofen or NaproxenREAD MORE: Parents told stop giving children gummies ‘immediately’ – full list of symptoms
To tackle these particular symptoms you’d need to use cold and flu remedies instead. For example, medications containing a decongestant would be most effective for a stuffy nose, while you’d need an expectorant for phlegmy coughs and a cough suppressant for a dry, tickly cough.
However, when taking cold and flu medications, be certain to always examine the packaging and leaflet to determine what other products you can safely combine with them, as while you can double up on paracetamol and ibuprofen, you may not be able to take or mix these with anything else.